Granulomatous prostatitis after intravesical immunotherapy mimicking prostate cancer
Waldemar Białek1,2, Sławomir Rudzki2, Paweł Iberszer3, Lech Wronecki4
1 Department of Urology, 1st Military Hospital, Lublin, Poland
2 Department of General and Transplant Surgery and Nutritional Treatment, Medical University of Lublin, Poland
3 Department of Urology, Railway Hospital in Lublin, Poland
4 Department of Clinical Pathomorphology, Medical University of Lublin, Poland
Correspondence: Waldemar Białek, Department of Urology, 1st Military Hospital, Al. Racławickie 23, 20-049 Lublin, Poland; tel. +48 26 118 32 13; e-mail: email@example.com
Intravesical immunotherapy with attenuated strains of Mycobacterium bovis is a widely used therapeutic option in patients with non-muscle-invasive transitional cell carcinoma of the bladder. A rare complication of intravesical therapy with the Bacillus Calmette-Guérin vaccine is granulomatous prostatitis, which due to increasing levels of prostate-specific antigen and abnormalities found in transrectal examination of the prostate may suggest concomitant prostate cancer. A case of extensive granulomatous prostatitis in a 61-year-old patient which occurred after the first course of a well-tolerated Bacillus Calmette-Guérin therapy is presented. Due to abnormalities found in rectal examination and an abnormal transrectal ultrasound image of the prostate with extensive infiltration mimicking neoplastic hyperplasia a core biopsy of the prostate was performed. Histopathological examination revealed inflammatory infiltration sites of tuberculosis origin.